Minnesota, 2022

Winter Storm in Minnesota, January 14, 2022

January 14, 2022 · NWS MPX · 20 events in 20 counties and zones

This storm was associated with a mid-level trough, along with a surface inverted trough centered across the eastern Dakotas. Most of the energy with this system was mid-level warm air advection across west central, southwest and south central Minnesota between Friday morning, through early Friday evening, January 14th.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

This storm was associated with a mid-level trough, along with a surface inverted trough centered across the eastern Dakotas. Most of the energy with this system was mid-level warm air advection across west central, southwest and south central Minnesota between Friday morning, through early Friday evening, January 14th. Light snow started Friday morning across western Minnesota and quickly moved southeast. Bands of moderate snowfall produced locally 1 inch per hour snowfall rates. The storm prediction center (SPC) highlighted west-central, southwest and south central Minnesota 3 times Friday with snowfall rates increasing. A broad area of light snow slowly expanded in areal coverage during the morning and spread as far east as east-central and southeast Minnesota. The heaviest snowfall occurred in a band from Madison, Minnesota, southeast toward Fairmont. Within this band, snowfall amounts ranged from 6-10 inches, with the heaviest along the Buffalo Ridge. The snowfall tapered off during the afternoon and evening from northwest to southeast as the storm moved out of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 13, 10:49 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jan 13, 10:49 PM CST, 2 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1049 PM CST Thu Jan 13 2022

.DISCUSSION...(This evening through Wednesday)
Issued at 350 PM CST Thu Jan 13 2022

Key Messages:

1. A winter storm is still on track to impact the region beginning
early Friday morning and continuing through the evening commute. The
highest snowfall totals will be along and west of the Minnesota
River Valley.

2. There will be a sharp gradient in amounts from west to east,
roughly somewhere near the Mississippi River. Locations to the west
may see upwards of 4-5 inches, while east may only pick up an inch.

3. Colder temperatures will return following this system, with a
brief return to normal to start the week before yet another blast of
cold air settles in.

An area of stratus has moved over the area through the day ahead of
our upcoming winter storm. Temperatures still managed to overachieve
again today despite this cloud cover. Our slightly modified version
of an Alberta Clipper is working its way south of the border and
will begin to impact far northwestern Minnesota around midnight.
This system is unusual in that it looks to produce higher snowfall
totals than a traditional clipper. PWATs will be around 0.50" across
western Minnesota, so in addition there being ample moisture, WAA
will also play a role in the higher snowfall totals across western
Minnesota. Southwestern Minnesota looks to have the highest chance
of seeing some Fgen forcing at play, which would also set the stage
for higher totals.

There has been little change in the guidance as far as the overall
track of the low over the last 12 to 18 hours, so still feel
confident in the highest amounts falling along and west of the
Minnesota River Valley. As you head east, confidence decreases in
snowfall totals. There is a rather sharp QPF gradient that seems to
follow along the Mississippi River, but plenty of uncertainty
remains, even as we close in on 12 hours prior to the event onset.
This, of course, puts the Twin Cities metro in an awkward position
and has been a headache to forecast. Decided to only include
Hennepin, Carver, Scott, and Dakota Counties in the Winter Weather
Advisory, but even within these counties we will very likely see a
wide range of totals from one side to the other. Regardless of exact
amounts, travel impacts are expected across the state. The heaviest
snow will fall across western Minnesota between 8am and noon with
the Twin Cities and southern Minnesota getting in on the heavier
snowfall from noon through 4pm. Snowfall rates will be highest along
and west of the Minnesota River Valley in the warning area where a
half inch up to an inch per hour is possible. Easterly winds will
increase as the low tracks southward across South Dakota, but with
gusts topping out around 20-25kts during the late afternoon, am not
too concerned with widespread blowing snow.

Precip will come to an end from north to south after dark. The bulk
of this system will be out of our area by midnight Saturday.
Temperatures will fall back into the teens and single digits for
highs with clear skies and fresh snowpack as high pressure settles
in. This cool down will be brief as a weak trough swings through
Sunday with WAA out ahead of it. A few light snow showers are
possible for our eastern counties through Sunday morning, but
amounts will be around a tenth of an inch at best. Temperatures
remain near average until another potential system makes an
appearance by late Tuesday. While there is much uncertainty at this
point in time in regards to precip amounts, confidence is high that
temperatures will fall back well below normal for the end of the
period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1049 PM CST Thu Jan 13 2022

MVFR cigs are widespread late this evening. Snow will move into
western MN after 09Z, spreading southeast through the early morning.
IFR or LIFR conditions expected in the snow west of the Mississippi
River. East of the river conditions may drop to MVFR at times, but
snow will be rather light there.

KMSP...-SN expected to move in around 14Z and continue much of the
day. Rates will remain at or below 1/2 inch per hour. IFR
visibilities likely at times, but cigs should remain mostly MVFR.

/OUTLOOK FOR KMSP/
Sat...VFR. MVFR possible. Wind N 5-10 kts becoming S.
Sun...VFR. Chance -SN MVFR cigs. Wind SSW 5-10 kts.
Mon...VFR. Chance -SN MVFR cigs. Wind NW becoming SW 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory from 6 AM to 9 PM CST Friday for Carver-
     Dakota-Goodhue-Hennepin-Le Sueur-Rice-Scott-Steele-Wright.

     Winter Weather Advisory from 3 AM to 6 PM CST Friday for Douglas-
     Stearns-Todd.

     Winter Storm Warning from 3 AM to 9 PM CST Friday for Brown-
     Chippewa-Kandiyohi-Lac Qui Parle-McLeod-Meeker-Nicollet-Pope-
     Redwood-Renville-Sibley-Stevens-Swift-Watonwan-Yellow Medicine.

     Winter Storm Warning from 6 AM to 9 PM CST Friday for Blue Earth-
     Faribault-Freeborn-Martin-Waseca.

WI...None.
&&

DISCUSSION...Dye
AVIATION...Borghoff
Hazardous weather outlook, Jan 13, 2:47 PM CST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
247 PM CST Thu Jan 13 2022

MNZ047-048-054>058-064>067-073>075-082>084-091>093-142100-
Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Yellow Medicine-Renville-McLeod-Sibley-Redwood-Brown-Nicollet-
Watonwan-Blue Earth-Waseca-Martin-Faribault-Freeborn-
247 PM CST Thu Jan 13 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.

.DAY ONE...Tonight.

A Winter Storm Warning is in effect overnight tonight through
Friday evening. Snow will develop late tonight with a trace to 2
inches expected by daybreak.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Accumulating snow will continue into Friday evening, with storm
total amounts from 5 to 11 inches expected. Snowfall rates of
around an inch an hour may occur at times. The highest amounts
are expected along the Buffalo Ridge in southwest Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

MNZ041-042-049-059-060-068>070-076>078-085-142100-
Douglas-Todd-Stearns-Wright-Hennepin-Carver-Scott-Dakota-Le Sueur-
Rice-Goodhue-Steele-
247 PM CST Thu Jan 13 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota and west central Minnesota.

.DAY ONE...Tonight.

A Winter Weather Advisory is in effect overnight tonight through
Friday evening. Light snow will develop late tonight, with minor
accumulations by daybreak.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Accumulating snow will continue into Friday evening, with storm
total amounts generally from 2 to 5 inches.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

MNZ043>045-050>053-061>063-WIZ014>016-023>028-142100-
Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Anoka-
Ramsey-Washington-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
247 PM CST Thu Jan 13 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...northwest Wisconsin and west
central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light snow is expected near and south of I-94, with minor
accumulations expected.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm. Local standard time, as filed.

Winter Storm, Lac Qui Parle

When
January 14, 1:00 AM CST to 6:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
Mesonet
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Several sources across the county indicated that between 7 and 9 inches of snow fell.

Winter Storm, Stevens

When
January 14, 1:00 AM CST to 6:00 PM CST
Where
Stevens forecast zone
Reported by
Mesonet
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Several sources across the county indicated that between 4 and 6 inches of snow fell. The heaviest occurred near the Swift, and Stevens county border.

Winter Storm, Chippewa

When
January 14, 1:30 AM CST to 6:00 PM CST
Where
Chippewa forecast zone
Reported by
Mesonet
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Several sources across the county indicated that between 6 and 9 inches of snow fell. The heaviest occurred along the Minnesota River Valley.

Winter Storm, Swift

When
January 14, 1:30 AM CST to 6:00 PM CST
Where
Swift forecast zone
Reported by
Mesonet
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Several sources across the county indicated that between 6 and 7 inches of snow fell. The heaviest occurred in far southwest Swift County.

Winter Storm, Yellow Medicine

When
January 14, 2:00 AM CST to 6:00 PM CST
Where
Yellow Medicine forecast zone
Reported by
Mesonet
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Several sources across the county indicated that between 5 and 9 inches of snow fell. The heaviest occurred along the Minnesota River Valley.

Winter Storm, Kandiyohi

When
January 14, 3:00 AM CST to 6:00 PM CST
Where
Kandiyohi forecast zone
Reported by
Mesonet
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Several sources across the county indicated that between 4 and 7 inches of snow fell.

Winter Storm, Redwood

When
January 14, 3:00 AM CST to 8:00 PM CST
Where
Redwood forecast zone
Reported by
Mesonet
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Several sources across the county indicated that between 6 and 10 inches of snow fell. The heaviest occurred along the Minnesota River Valley, and along the Buffalo Ridge to the far west. This is where locally 10 inches of snow fell.

Winter Storm, Renville

When
January 14, 3:00 AM CST to 8:00 PM CST
Where
Renville forecast zone
Reported by
Mesonet
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Several sources across the county indicated that between 6 and 9 inches of snow fell. The heaviest occurred along the Minnesota River Valley.

Winter Storm, McLeod

When
January 14, 3:00 AM CST to 6:00 PM CST
Where
McLeod forecast zone
Reported by
Mesonet
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Several sources across the county indicated that between 4 and 7 inches of snow fell.

Winter Storm, Nicollet

When
January 14, 4:00 AM CST to 8:00 PM CST
Where
Nicollet forecast zone
Reported by
Mesonet
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Several sources across the county indicated that between 6 and 9 inches of snow fell. The heaviest occurred along the Minnesota River Valley.

Winter Storm, Brown

When
January 14, 4:00 AM CST to 8:00 PM CST
Where
Brown forecast zone
Reported by
Mesonet
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Several sources across the county indicated that between 6 and 8 inches of snow fell. The heaviest occurred along the Minnesota River Valley.

Winter Storm, Watonwan

When
January 14, 4:00 AM CST to 10:00 PM CST
Where
Watonwan forecast zone
Reported by
Mesonet
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Several sources across the county indicated that between 6 and 9 inches of snow fell.

Winter Storm, Martin

When
January 14, 4:00 AM CST to 10:00 PM CST
Where
Martin forecast zone
Reported by
Mesonet
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Several sources across the county indicated that between 6 and 9 inches of snow fell.

Winter Storm, Blue Earth

When
January 14, 4:00 AM CST to 10:00 PM CST
Where
Blue Earth forecast zone
Reported by
Mesonet
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Several sources across the county indicated that between 4 and 9 inches of snow fell.

Winter Storm, Sibley

When
January 14, 4:00 AM CST to 9:00 PM CST
Where
Sibley forecast zone
Reported by
Mesonet
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Several sources across the county indicated that between 6 and 8 inches of snow fell.

Winter Storm, Le Sueur

When
January 14, 4:00 AM CST to 10:00 PM CST
Where
Le Sueur forecast zone
Reported by
Mesonet
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Several sources across the county indicated that between 6 and 8 inches of snow fell.

Winter Storm, Faribault

When
January 14, 5:00 AM CST to 11:00 PM CST
Where
Faribault forecast zone
Reported by
Mesonet
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Several sources across the county indicated that between 6 and 8 inches of snow fell.

Winter Storm, Waseca

When
January 14, 5:00 AM CST to 11:00 PM CST
Where
Waseca forecast zone
Reported by
Mesonet
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Several sources across the county indicated that between 5 and 7 inches of snow fell.

Winter Storm, Freeborn

When
January 14, 5:00 AM CST to 11:00 PM CST
Where
Freeborn forecast zone
Reported by
Mesonet
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Several sources across the county indicated that between 5 and 7 inches of snow fell.

Winter Storm, Steele

When
January 14, 5:00 AM CST to 11:00 PM CST
Where
Steele forecast zone
Reported by
Mesonet
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Several sources across the county indicated that between 5 and 7 inches of snow fell.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001843, 1001847, 1001844, 1001845, 1001848, 1001849, 1001851, 1001852, 1001866, 1001853, 1001854, 1001855, 1001857, 1001858, 1001862, 1001863, 1001859, 1001861, 1001864, 1001865.